A robust adaptive grid method for a nonlinear singularly perturbed differential equation with integral boundary condition

  • Li-Bin Liu
  • Guangqing LongEmail author
  • Zhongdi Cen
Original Paper


In this paper, the numerical solution of a nonlinear first-order singularly perturbed differential equation with integral boundary condition is considered. The discrete method is generated by a backward Euler formula and the grid is obtained by equidistributing a monitor function based on arc-length. We first give a rigorous error analysis for the numerical method of this problem on a grid that is constructed adaptively from a knowledge of the exact solution. A first-order rate of convergence, independent of the perturbation parameter, is established. Then, an a posteriori error bound and the corresponding convergence result are derived for the presented numerical scheme on an adaptive grid, which is constructed adaptively from a discrete approximation of the exact solution. At last, numerical experiments are given to illustrate our theoretical results.


Singularly perturbed Adaptive grid method Integral boundary condition Monitor function 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


Funding information

This work is supported by the National Science Foundation of China (11761015), the National Natural Science Foundation Mathematics Tianyuan Foundation of China (11826211, 11826212), the Natural Science Foundation of Guangxi (2017GXNSFBA198183), the key project of Guangxi Natural Science Foundation (2017GXNSFDA198014, 2018JJD110012), and the Zhejiang Provincial Public Welfare Project of China (LGF19A010001).


  1. 1.
    Linß, T.: Maximum-norm error analysis of a non-monotone FEM for a singularly perturbed reaction-diffusion problem. BIT. 47, 379–391 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Cai, X., Cai, D.L., Wu, R.Q.: High accuracy non-equidistant method for singularly perturbation reaction-diffusion problem. Appl. Math. Mech. 30, 175–182 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Kumar, K.: High order compact finite difference scheme for singularly perturbed reaction diffusion problems on a new mesh of Shishkin type. J. Optim. Theory. Appl. 143, 123–147 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Linß, T., Radojev, G., Zarin, H.: Approximation of singularly perturbed reaction-diffusion problems by quadratic c 1 splines. Numer. Algor. 61, 35–55 (2012)CrossRefzbMATHGoogle Scholar
  5. 5.
    Vulanović, R., Teofanov, L.: A modificaion of the Shishkin discretization mesh for one-dimensional reaction-diffusion problems. Appl. Math. Comput. 220, 104–116 (2013)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Gracica, J.L., O’Riordan, E., Pickett, M.L.: A parameter robust second order numerical method for a singularly perturbed two-parameter problem. Appl. Numer. Math. 56, 962–980 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Linß, T., Roos, H.-G.: Analysis of a finite-difference scheme for a singularly perturbed problem with two small parameters. J. Math. Anal. Appl. 289, 355–366 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Roos, H.-G., Uzelac, Z.: The SDFEM for a convection-diffusion problem with two small parameters. Comput. Meth. Appl. Math. 3, 443–458 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Herceg, D.: Fourth-order finite-difference method for boundary value problems with two small parameters. Appl. Math. Comput. 218, 616–627 (2011)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Kadalbajoo, M.K., Yadaw, A.S.: B-spline collocation mehod for a two-parameter singularly pertubed convection-diffusion boundary value problems. Appl. Math. Comput. 201, 504–513 (2008)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Subburayan, V., Ramanujam, N.: An initial value technique for singularly perturbed convection-diffusion problems with a negative shift. J. Optim. Theory. Appl. 158, 234–250 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Canon, J.R.: The solution of the heat equation subject to the specification of energy. Q. Appl. Math. 21, 155–160 (1963)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Iokin, N.I.: Solution of a boundary value problem in heat conduction theory with nonlocal boundary conditions. Differ. Equ. 13, 294–304 (1977)Google Scholar
  14. 14.
    Nicoud, F., Schönfeld, T.: Integral boundary conditions for unsteady biomedical CFD applications. Int. J. Numer. Methods. Fluids. 40, 457–465 (2002)CrossRefzbMATHGoogle Scholar
  15. 15.
    Borovykh, N.: Stability in the numerical solution of the heat equation with nonlocal boundary conditions. Appl. Numer. Math. 42, 17–27 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ahmed, B., Khan, R.A., Sivasundaram, S.: Generalized quasi-linearization method for a first order differential equation with integral boundary condition. Dyn. Contin. Discrete. Impuls. Syst. 12, 289–296 (2005)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Cui, M.R.: Convergence analysis of compact difference schemes for diffusion equation with nonlocal boundary conditions. Appl. Math. Comput. 260, 227–241 (2015)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Geng, F.Z., Qian, S.P.: An optimal reproducing kernel method for linear nonlocal boundary value problems. Appl. Math. Lett. 77, 49–56 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Amiraliyev, G.M., Amiraliyeva, I.G., Kudu, M.: A numerical treatment for singularly perturbed differential equations with integral boundary condition. Appl. Math. Comput. 185, 574–582 (2007)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Cakir, M., Amiraliyev, G.M.: A finite difference method for the singularly perturbed problem with nonlocal boundary condition. Appl. Math. Comput. 160, 539–549 (2005)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Cakir, M.: A numerical study on the difference solution of singularly perturbed semi-linear problem with integral boundary condition. Math. Model. Anal. 21, 644–658 (2016)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kudu, M.: A parameter uniform difference scheme for the parameterized singularly perturbed problem with integral boundary condition. Adv. Diff. Equ. 2018, 1–12 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Beckett, G., Mackenzie, J.A.: Convergence analysis of finite difference approximations to a singularly perturbed boundary value problem. Appl. Numer. Math. 35, 87–109 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kopteva, N., Stynes, M.: A robust adaptive method for a quasilinear one-dimensional convection-diffusion problem. SIAM. J. Numer. Anal. 39, 1446–1467 (2001)CrossRefzbMATHGoogle Scholar
  25. 25.
    Linß, T.: Uniform pointwise convergence of finite difference schemes using grid equidistribution. Computing 66, 27–39 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Mackenzie, J.A.: Uniform convergence analysis of an upwind finite-difference approximation of a convection-diffusion boundary value problem on an adaptive grid. IMA J. Numer. Anal. 19, 233–249 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Qiu, Y., Sloan, D.M., Tang, T.: Numerical solution of a singularly perturbed two point boundary value problem using equidistribution: analysis of convergence. J. Comput. Appl. Math. 116, 121–143 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Chen, Y.: Uniform pointwise convergence for a singularly perturbed problem using arc-length equidistribution. J. Comput. Appl. Math. 159, 25–34 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Chen, Y.: Uniform convergence analysis of a finite difference approximations for singular perturbation problems on an adapted grid. Adv. Comput. Math. 24, 197–212 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Mohapatra, J., Natesan, S.: Parameter-uniform numerical method for global solution and global normalized flux of singularly perturbed boundary value problems using grid equidistribution. Comput. Math. Appl. 60, 1924–1939 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Liu, L.-B., Chen, Y.: Maximum norm a posteriori error estimates for a singularly perturbed differential difference equation with small delay. Appl. Math. Comput. 227, 801–810 (2014)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Kopteva, N., Madden, N., Stynes, M.: Grid equidistribution for reaction-diffusion problems in one-dimension. Numer. Algor. 40, 305–322 (2005)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsNanning Normal UniversityNanningChina
  2. 2.Institute of MathematicsZhejiang Wanli UniversityNingboChina

Personalised recommendations